Search
Close this search box.

IOAD Overdose Factsheet: New Psychoactive Substances

This is a thumbnail of the IOAD Overdose Factsheet new Psychoactive substances

Resource Type

Last Updated

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which New Psychoactive Substances are involved.

New Psychoactive Substances (NPS), also known as ‘synthetic drugs’ also known as synthetic cathinones or ‘legal highs’ are chemicals that are made to act in a similar way to drugs like cannabis, ecstasy, cocaine or methamphetamine.

More than 1100 NPS have been detected in unregulated drug markets in Australia and around the world, this includes close to about 100 novel opioids, like fentanyl.

They come in different forms including:

a) Powders, but also exist in small, chunky crystals, capsules and less commonly as tablets
b) Synthetic cannabis (synthetic chemicals that have been added to herbal or plant material).

Although called ‘new’ some have been around for decades and are often sold as incense, bath salts, plant food or wrongly marketed as safer or legal alternatives to other drugs.

Signs of overdose:

The effects of NPS vary from substance to substance and so may signs of overdose. Signs of overdoes is partly based on what is known of related drugs (MDMA and amphetamines) as not enough research has been done on individual cathinones

Physical signs:

  • Rigid muscles /spasms
  • Shaking / shivering
  • Fever / overheating
  • Nausea or vomiting
  • Difficulty / stopped breathing
  • Can’t be woken up
  • Seizures
  • Tachycardia, hypertension
  • Confusion or distress

Psychological signs:

  • Agitation and aggression
  • Paranoia, fear and panic
  • Hallucinations

Overdose response:

If you think someone has overdosed, please consider the following:

  • Before you act, check for dangers such as needles.
  • Call an ambulance, tell the operator your location, and stay on the line.
  • If confused or panicking, try to reassure them.
  • Maintain calmness in the area.
  • If overheating, try to cool them down by loosening outer clothing or putting a wet towel on the back of the neck or under their arms.
  • If you can’t get a response, (voice or pain stimuli) put them in the recovery position, ensure their breathing is adequate (12-20 breathes per minute) If they are unconscious and unresponsive call 000: medical first responders are only interested in a patent’s health, not the criminal implications of drug use

Other Resources

Information Flyer/Brochure

This is an A5 flyer designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Poster

This is an A3 poster designed for naloxone providers. It promotes where naloxone is available and can be distributed by services that provide naloxone.

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which stimulants are involved. 

Fact Sheet

This fact sheet has been developed to support the community to know the signs of an overdose and to appropriately respond to an overdose in which opioids are involved.